Spacelike hypersurfaces in standard static spacetimes

  • Giulio ColomboEmail author
  • José A. S. Pelegrín
  • Marco Rigoli
Research Article


In this work we study spacelike hypersurfaces immersed in spatially open standard static spacetimes with complete spacelike slices. Under appropriate lower bounds on the Ricci curvature of the spacetime in directions tangent to the slices, we prove that every complete CMC hypersurface having either bounded hyperbolic angle or bounded height is maximal. Our conclusions follow from general mean curvature estimates for spacelike hypersurfaces. In case where the spacetime is a Lorentzian product with spatial factor of nonnegative Ricci curvature and sectional curvatures bounded below, we also show that a complete maximal hypersurface not intersecting a spacelike slice is itself a slice. This result is obtained from a gradient estimate for parametric maximal hypersurfaces.


Standard static spacetime Complete spacelike hypersurface Geometric estimates Calabi–Bernstein type result 

Mathematics Subject Classification

53C42 53C50 58J05 



The second author is partially supported by Spanish MINECO and ERDF project MTM2016-78807-C2-1-P.


  1. 1.
    Albujer, A.L.: Global behaviour of maximal surfaces in Lorentzian product spaces. In: Kowalski, O., Krupka, D., Krupková, O., Slovák, J. (eds.) Differential Geometry and Its Applications, pp. 23–33. World Scientific (2008)Google Scholar
  2. 2.
    Albujer, A.L., Alías, L.J.: Calabi–Bernstein results for maximal surfaces in Lorentzian product spaces. J. Geom. Phys. 59, 620–631 (2009)ADSMathSciNetCrossRefGoogle Scholar
  3. 3.
    Aledo, J.A., Romero, A., Rubio, R.M.: The existence and uniqueness of standard static splitting. Class. Quant. Grav. 32, 105004 (2015)ADSMathSciNetCrossRefGoogle Scholar
  4. 4.
    Alías, L.J., Mastrolia, P., Rigoli, M.: Maximum Principles and Geometric Applications. Springer, New York (2016)CrossRefGoogle Scholar
  5. 5.
    Arms, J.M., Marsden, J.E., Moncrief, V.: The structure of the space of solutions of Einstein’s equations. II. Several Killing fields and the Einstein–Yang–Mills equations. Ann. Phys. 144, 81–106 (1982)ADSMathSciNetCrossRefGoogle Scholar
  6. 6.
    Bak, D., Rey, S.-J.: Cosmic holography. Class. Quant. Grav. 17, L83–L89 (2000)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Beem, J.K., Ehrlich, P.E., Easley, K.L.: Global Lorentzian Geometry. Pure and Applied Mathematics, vol. 202, 2nd edn. Marcel Dekker, New York (1996)zbMATHGoogle Scholar
  8. 8.
    Bernal, A.N., Sánchez, M.: On smooth Cauchy hypersurfaces and Geroch’s splitting theorem. Commun. Math. Phys. 257, 43–50 (2005)ADSCrossRefGoogle Scholar
  9. 9.
    Bianchini, B., Mari, L., Rigoli, M.: On some aspects of oscillation theory and geometry. Mem. Am. Math. Soc. 225, vi+195 (2013)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bousso, R.: The holographic principle. Rev. Mod. Phys. 74, 825–874 (2002)ADSMathSciNetCrossRefGoogle Scholar
  11. 11.
    Catino, G., Mastrolia, P., Monticelli, D.D., Rigoli, M.: On the geometry of gradient Einstein-type manifolds. Pac. J. Math. 286, 39–67 (2017)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Cheeger, J.: A lower bound for the smallest eigenvalue for the Laplacian. In: Gunning, R.C. (ed.) Problems in Analysis (Papers Dedicated to Solomon Bochner, 1969), pp. 195–199. Princeton University Press (1970)Google Scholar
  13. 13.
    Chiu, H.Y.: A cosmological model of our universe. Ann. Phys. 43, 1–41 (1967)ADSCrossRefGoogle Scholar
  14. 14.
    Daftardar, V., Dadhich, N.: Gradient conformal Killing vectors and exact solutions. Gen. Relativ. Gravit. 26, 859–868 (1994)ADSMathSciNetCrossRefGoogle Scholar
  15. 15.
    Duggal, K., Sharma, R.: Symmetries of Spacetimes and Riemannian Manifolds. Springer, New York (2013)zbMATHGoogle Scholar
  16. 16.
    Eardley, D., Isenberg, J., Marsden, J., Moncrief, V.: Homothetic and conformal symmetries of solutions to Einsteins equations. Commun. Math. Phys. 106, 137–158 (1996)ADSMathSciNetCrossRefGoogle Scholar
  17. 17.
    Geroch, R.: Domain of dependence. J. Math. Phys. 11, 437–449 (1970)ADSMathSciNetCrossRefGoogle Scholar
  18. 18.
    Gutiérrez, M., Olea, B.: Uniqueness of static decompositions. Ann. Glob. Anal. Geom. 39, 13–26 (2011)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Korevaar, N.: An easy proof of the interior gradient bound for solutions to the prescribed mean curvature equation. In: Nonlinear Functional Analysis and its Applications, Part 2 (Berkeley, California, 1983). Proceedings of Symposia in Pure Mathematics, vol. 45, Part 2, pp. 81–89. AMS, Providence (1986)Google Scholar
  20. 20.
    Mari, L., Rigoli, M., Setti, A.G.: Keller-Osserman conditions for diffusion-type operators on Riemannian manifolds. J. Funct. Anal. 258, 665–712 (2010)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Marsden, J.E., Tipler, F.J.: Maximal hypersurfaces and foliations of constant mean curvature in General Relativity. Phys. Rep. 66, 109–139 (1980)ADSMathSciNetCrossRefGoogle Scholar
  22. 22.
    O’Neill, B.: Semi-Riemannian Geometry with Applications to Relativity. Academic Press, Cambridge (1983)zbMATHGoogle Scholar
  23. 23.
    Petersen, P.: Riemannian Geometry. Springer, New York (2006)zbMATHGoogle Scholar
  24. 24.
    Qian, Z.: Estimates for weighted volumes and applications. Q. J. Math. Oxf. 2(48), 235–242 (1997)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Rigoli, M., Setti, A.G.: Liouville type theorems for \(\varphi \)-subharmonic functions. Rev. Mat. Iberoam. 17, 471–520 (2001)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Ringström, H.: The Cauchy Problem in General Relativity. ESI Lectures in Mathematics and Physics, European Mathematical Society, Zürich (2009)Google Scholar
  27. 27.
    Rosenberg, H., Schulze, F., Spruck, J.: The half-space property and entire positive minimal graphs in \(M\times {\mathbb{R}} \). J. Differ. Geom. 95, 321–336 (2013)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Sachs, R.K., Wu, H.: General Relativity for Mathematicians. Graduate Texts in Mathematics, vol. 48. Springer, New York (1977)CrossRefGoogle Scholar
  29. 29.
    Salavessa, I.M.C.: Graphs with parallel mean curvature. Proc. Am. Math. Soc. 107, 449–458 (1989)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Sánchez, M.: On the geometry of static spacetimes. Nonlinear Anal. 63, 455–463 (2005)CrossRefGoogle Scholar
  31. 31.
    Sánchez, M., Senovilla, J.M.M.: A note on the uniqueness of global static decompositions. Class. Quant. Grav. 24, 6121 (2007)ADSMathSciNetCrossRefGoogle Scholar
  32. 32.
    Schoen, R., Yau, S.-T.: On the proof of the positive mass conjecture in General Relativity. Commun. Math. Phys. 65, 45–76 (1979)ADSMathSciNetCrossRefGoogle Scholar
  33. 33.
    Schoen, R., Yau, S.-T.: Lectures on Differential Geometry. Conference Proceedings and Lecture Notes in Geometry and Topology, I. International Press, Cambridge (1994)Google Scholar
  34. 34.
    Serrin, J.: Entire solutions of nonlinear Poisson equations. Proc. Lond. Math. Soc. 3(24), 348–366 (1972)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Tod, K.P.: Spatial metrics which are static in many ways. Gen. Relativ. Gravit. 32, 2079–2090 (2000)ADSMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità degli Studi di MilanoMilanItaly
  2. 2.Departamento de Geometría y TopologíaUniversidad de GranadaGranadaSpain

Personalised recommendations